Risk of venous thromboembolic disease associated with hormonal contraceptives and hormone replacement therapy: a clinical review.
Arch Intern Med. 2004 Oct 11;164(18):1965-76. PMID: 15477430
Section of Hematology and Coagulation Medicine, Department of Hematology and Medical Oncology, The Cleveland Clinic Foundation, Cleveland, Ohio, USA.
Venous thromboembolic events (VTEs) represent a serious complication related to hormonal contraception and hormone replacement therapy (HRT). Evidence on hormonal contraceptive- and HRT-related VTEs is derived almost exclusively from observational studies and points to a 2- to 6-fold increased relative risk of VTEs with either therapy. Oral contraceptive pills that contain third-generation progestins (desogestrel or gestodene) seem to be associated with greater VTE risk than those that contain levonorgestrel. Oral contraceptive pill use and HRT are associated with exponentially higher VTE relative risks when used by women who carry an inherited hypercoagulable state. The indication of a lower or a lack of VTE risk associated with the use of progestin-only contraceptives and with transdermal HRT suggests that these therapies may be safer than combination oral contraceptive pills and oral HRT for women in whom oral estrogen therapy is considered contraindicated. Data that support such safety advantages are limited and should be interpreted with caution.